Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 262, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 2, 2003, 8:47 PM CDT for Effingham County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 8:47 PM CDT (01:47 UTC)
- Expired
- Aug 2, 2003, 9:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Effingham County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
017
WUUS53 KILX 030147
SVRILX
ILC049-030245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
847 PM CDT SAT AUG 2 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 945 PM CDT
* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WATSON...OR ABOUT 7 MILES SOUTHWEST OF
EFFINGHAM...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DIETERICH
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3891 8850 3900 8874 3917 8866 3914 8850
3910 8836 3892 8836
$$
BAK
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:50 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Aug 2, 2:50 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 250 PM CDT SAT AUG 2 2003 FORECAST CHALLENGES WILL MAINLY BE FOR THE NEXT TWO DAYS...WITH QUIET WEATHER AFTER THAT. THE LATEST WATER VAPOR LOOP INDICATED A SERIES OF SHORTWAVES ROTATING AROUND AN UPPER LOW CENTERED JUST WEST OF LAKE SUPERIOR IN EXTREME SOUTHWEST ONTARIO. ONE SUCH SHORTWAVE HAS INTERACTED WITH A WIND SHIFT LINE IN CENTRAL IL TO PRODUCE SCATTERED STRONG/MARGINALLY SEVERE T-STORMS. ANOTHER SHORT WAVE IS PUSHING INTO CENT IOWA WITH SPOTTY SHOWERS AND T-STORMS. THUS...WILL KEEP SCATTERED T-STORMS IN THE FORECAST FOR THIS EVE. SOME OF THESE STORMS COULD LINGER INTO THE OVERNIGHT HOURS...SO WILL AT LEAST KEEP A 20 POP ALONG AND WEST OF THE IL RIVER...WITH 40 POPS IN ECENT/SE. THE UPPER LOW IS EXPECTED TO DROP INTO SRN WI BY SUNDAY EVENING. TEMPERATURES IN THE LOWER 80S AND PLENTY OF INSTABILITY WILL COMBINE WITH THE COLD CORE ALOFT TO PRODUCE SCATTERED T-STORMS FROM LATE MORNING THROUGH THE EVENING. THE MODELS ARE SIMILAR IN BRINGING THE UPPER TROF AXIS THROUGH CENT IL LATE SUN/ERLY MON...AND THEN SWINGING THE COLD CORE INTO INDIANA DURING THE DAY MONDAY. AS A RESULT...WILL CONTINUE THE CHANCE FOR T-STORMS ACROSS THE REGION SUNDAY NITE... THROUGH MONDAY AND INTO MONDAY EVENING. WEAK ANTICYCLONIC FLOW BY LATE MONDAY...AND A SHIFT IN THE UPPER LOW TO THE EASTERN GREAT LAKES WILL END THE CHANCE OF T-STORMS AND BRING CLEARING SKIES. WILL NEED TO KEEP AN EYE ON LOCATIONS SOUTH OF A JACKSONVILLE-EFFINGHAM LINE FOR LATE TUESDAY INTO WED...AS A VORT MAX SHEARS OUT IN THE NORTHWEST FLOW FROM CENT IOWA INTO WRN TN. FOR NOW WILL STAY WITH PERSISTANCE AND KEEP THINGS DRY UNTIL THERE IS MORE CONTINUITY WITH THAT WEATHER FEATURE. OTHERWISE...THE REMAINDER OF THE WEEK WILL BE RATHER UNEVENTFUL WITH SEASONABLE TEMPS. .ILX...NONE. MILLER
Hazardous weather outlook, Aug 2, 12:34 PM CDT, 8 hours 13 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL PUSH ACROSS THE MIDWEST OVER THE NEXT 12 TO 18 HOURS BRINGING WITH IT THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO PARTS OF CENTRAL ILLINOIS. IT APPEARS THE MOST CONCENTRATED AREA OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A SURFACE BOUNDARY LOCATED OVER EAST CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT WITH ANY OF THESE STORMS THAT DO DEVELOP THIS AFTERNOON WOULD BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. TORRENTIAL RAINFALL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLOW MOVING UPPER LEVEL STORM SYSTEM IS FORECAST TO SINK SOUTH IN SOUTHEAST WISCONSIN BY LATE IN THE WEEKEND OR EARLY NEXT WEEK. FAIRLY COOL TEMPERATURES ALOFT WITH THIS LOW PRESSURE SYSTEM WILL INTERACT WITH AN UNSTABLE AIR MASS OVER CENTRAL ILLINOIS TO PRODUCE AT LEAST A CHANCE OF THUNDERSTORMS ONCE AGAIN DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ON SUNDAY AND MONDAY. AT THIS TIME...IT APPEARS THE THREAT FOR ANY ORGANIZED SEVERE WEATHER WILL BE LOW FOR BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. EH
In the hours before
Local storm report, Aug 2, 4:37 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
437 PM CDT SAT AUG 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM NE WAPELLA IL WIND DAMAGE
08/02/03 DE WITT 8-9 INCH DIAMETER TREE
LIMBS DOWN OUT OF TREE.
REPORTED BY ESDA
0350 PM WAPELLA IL WIND DAMAGE
08/02/03 DE WITT NE END OF TOWN, CANOPY
RIPPED OUT OF GROUND.
REPORTED BY ESDA.
0420 PM S WARRENSBURG IL WIND DAMAGE
08/02/03 MACON TREE DOWN AT INTERSECTION
OF 121 AND PARK ROAD.
HJSLocal storm report, Aug 2, 4:49 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
449 PM CDT SAT AUG 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM N TAYLORVILLE IL FLASH FLOOD
08/02/03 CHRISTIAN WATER OVER THE ROAD ON THE
BLACKTOP NORTH OF
TAYLORVILLE TO MOUNT
AUBURN. REPORTED BY STATE
POLICE.Local storm report, Aug 2, 5:05 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
505 PM CDT SAT AUG 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM LEWISTOWN IL .75 INCH HAIL
08/02/03 FULTON REPORTED BY SHERIFF.
HJSLocal storm report, Aug 2, 6:24 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
624 PM CDT SAT AUG 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM WAPELLA IL WIND DAMAGE
08/02/03 DE WITT POWER LINES DOWN AT RT 9 &
850 E. REPORTED BY COUNTY
ESDA.
0415 PM DECATUR IL WIND DAMAGE
08/02/03 MACON 60-70 + MPH WINDS
ESTIMATED. DISPLAY BOOTHS
DESTROYED. 5 PEOPLE
INJURED. REPORTED BY COUNTY
ESDA.
0415 PM DECATUR IL 1.00 INCH HAIL
08/02/03 MACON REPORTED BY COUNTY ESDA.
HJSLocal storm report, Aug 2, 7:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
742 PM CDT SAT AUG 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM MORRISONVILLE IL FLASH FLOOD
08/02/03 CHRISTIAN NUMEROUS ROADS UNDER 6-12
INCHES OF WATER.
INTERSECTION OF 300 N AND
1000E UNDER VERY DEEP
WATER. REPORTED BY SPOTTER.
HJSLocal storm report, Aug 2, 8:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
821 PM CDT SAT AUG 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM MORRISONVILLE IL .88 INCH HAIL
08/02/03 CHRISTIAN REPORTED BY A COOP.
HJSThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:53 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 37 min |
| Aug 2, 10:55 PM CDT | Flash Flood Warning | ILX | Clay | 6 hr |
| Aug 3, 2:13 PM CDT | Tornado Warning | ILX | McLean | 47 min |
| Aug 3, 4:57 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 63 min |
| Aug 3, 5:43 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 47 min |
| Aug 3, 6:21 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 54 min |
| Aug 3, 6:32 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 58 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.